Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Graded mesh approximation in weighted Sobolev spaces and elliptic equations in 2D


Authors: James H. Adler and Victor Nistor
Journal: Math. Comp. 84 (2015), 2191-2220
MSC (2010): Primary 65N30; Secondary 65N50
DOI: https://doi.org/10.1090/S0025-5718-2015-02934-2
Published electronically: February 26, 2015
MathSciNet review: 3356024
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the approximation properties of some general finite-element spaces constructed using improved graded meshes. In our results, either the approximating function or the function to be approximated (or both) are in a weighted Sobolev space. We consider also the $ L^p$-version of these spaces. The finite-element spaces that we define are obtained from conformally invariant families of finite elements (no affine invariance is used), stressing the use of elements that lead to higher regularity finite-element spaces. We prove that for a suitable grading of the meshes, one obtains the usual optimal approximation results. We provide a construction of these spaces that does not lead to long, ``skinny'' triangles. Our results are then used to obtain $ L^2$-error estimates and $ h^m$-quasi-optimal rates of convergence for the FEM approximation of solutions of strongly elliptic interface/boundary value problems.


References [Enhancements On Off] (What's this?)

  • [1] Thomas Apel and Serge Nicaise, The finite element method with anisotropic mesh grading for elliptic problems in domains with corners and edges, Math. Methods Appl. Sci. 21 (1998), no. 6, 519-549. MR 1615426 (99f:65160), https://doi.org/10.1002/(SICI)1099-1476(199804)21:6$ \langle $519::AID-MMA962$ \rangle $3.3.CO;2-I
  • [2] Thomas Apel, Anna-Margarete Sändig, and John R. Whiteman, Graded mesh refinement and error estimates for finite element solutions of elliptic boundary value problems in non-smooth domains, Math. Methods Appl. Sci. 19 (1996), no. 1, 63-85. MR 1365264 (96h:65144), https://doi.org/10.1002/(SICI)1099-1476(19960110)19:1$ \langle $63::AID-MMA764$ \rangle $3.0.CO;2-S
  • [3] Thomas Apel and Joachim Schöberl, Multigrid methods for anisotropic edge refinement, SIAM J. Numer. Anal. 40 (2002), no. 5, 1993-2006 (electronic). MR 1950630 (2003m:65225), https://doi.org/10.1137/S0036142900375414
  • [4] Douglas N. Arnold and Richard S. Falk, Well-posedness of the fundamental boundary value problems for constrained anisotropic elastic materials, Arch. Rational Mech. Anal. 98 (1987), no. 2, 143-165. MR 866719 (87m:73015), https://doi.org/10.1007/BF00251231
  • [5] Douglas N. Arnold, Richard S. Falk, and Ragnar Winther, Finite element exterior calculus, homological techniques, and applications, Acta Numer. 15 (2006), 1-155. MR 2269741 (2007j:58002), https://doi.org/10.1017/S0962492906210018
  • [6] Douglas N. Arnold, Richard S. Falk, and Ragnar Winther, Finite element exterior calculus: from Hodge theory to numerical stability, Bull. Amer. Math. Soc. (N.S.) 47 (2010), no. 2, 281-354. MR 2594630 (2011f:58005), https://doi.org/10.1090/S0273-0979-10-01278-4
  • [7] Ivo Babuška, Finite element method for domains with corners, Computing (Arch. Elektron. Rechnen) 6 (1970), 264-273 (English, with German summary). MR 0293858 (45 #2934)
  • [8] Ivo Babuška and A. K. Aziz, Survey lectures on the mathematical foundations of the finite element method, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972), Academic Press, New York, 1972, pp. 1-359. With the collaboration of G. Fix and R. B. Kellogg. MR 0421106 (54 #9111)
  • [9] I. Babuška, R. B. Kellogg, and J. Pitkäranta, Direct and inverse error estimates for finite elements with mesh refinements, Numer. Math. 33 (1979), no. 4, 447-471. MR 553353 (81c:65054), https://doi.org/10.1007/BF01399326
  • [10] C. Bacuta, J. H. Bramble, and J. Xu, Regularity estimates for elliptic boundary value problems with smooth data on polygonal domains, J. Numer. Math. 11 (2003), no. 2, 75-94. MR 1987589 (2004d:35027), https://doi.org/10.1163/156939503766614117
  • [11] Constantin Bacuta, James H. Bramble, and Jinchao Xu, Regularity estimates for elliptic boundary value problems in Besov spaces, Math. Comp. 72 (2003), no. 244, 1577-1595. MR 1986794 (2004i:35077), https://doi.org/10.1090/S0025-5718-02-01502-8
  • [12] Constantin Băcuţă, Victor Nistor, and Ludmil T. Zikatanov, Improving the rate of convergence of `high order finite elements' on polygons and domains with cusps, Numer. Math. 100 (2005), no. 2, 165-184. MR 2135780 (2006d:65130), https://doi.org/10.1007/s00211-005-0588-3
  • [13] Markus Berndt, Thomas A. Manteuffel, Stephen F. McCormick, and Gerhard Starke, Analysis of first-order system least squares (FOSLS) for elliptic problems with discontinuous coefficients. I, SIAM J. Numer. Anal. 43 (2005), no. 1, 386-408. MR 2177150 (2007a:65183), https://doi.org/10.1137/S0036142903427688
  • [14] James H. Bramble and J. Thomas King, A finite element method for interface problems in domains with smooth boundaries and interfaces, Adv. Comput. Math. 6 (1996), no. 2, 109-138 (1997). MR 1431789 (98e:65094), https://doi.org/10.1007/BF02127700
  • [15] J. H. Bramble and A. H. Schatz, Least squares methods for $ 2m$th order elliptic boundary-value problems, Math. Comp. 25 (1971), 1-32. MR 0295591 (45 #4657)
  • [16] James J. Brannick, Hengguang Li, and Ludmil T. Zikatanov, Uniform convergence of the multigrid $ V$-cycle on graded meshes for corner singularities, Numer. Linear Algebra Appl. 15 (2008), no. 2-3, 291-306. MR 2397306 (2008k:65267), https://doi.org/10.1002/nla.574
  • [17] Susanne C. Brenner and Michael Neilan, A $ \mathcal {C}^0$ interior penalty method for a fourth order elliptic singular perturbation problem, SIAM J. Numer. Anal. 49 (2011), no. 2, 869-892. MR 2792399 (2012f:65186), https://doi.org/10.1137/100786988
  • [18] Susanne C. Brenner and L. Ridgway Scott, The Mathematical Theory of Finite Element Methods, 2nd ed., Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 2002. MR 1894376 (2003a:65103)
  • [19] S. C. Brenner, J. Cui, and L.-Y. Sung, Multigrid methods for the symmetric interior penalty method on graded meshes, Numer. Linear Algebra Appl. 16 (2009), no. 6, 481-501. MR 2522959 (2010f:65248), https://doi.org/10.1002/nla.630
  • [20] Susanne C. Brenner and Li-Yeng Sung, $ C^0$ interior penalty methods for fourth order elliptic boundary value problems on polygonal domains, J. Sci. Comput. 22/23 (2005), 83-118. MR 2142191 (2005m:65258), https://doi.org/10.1007/s10915-004-4135-7
  • [21] Z. Cai, R. Lazarov, T. A. Manteuffel, and S. F. McCormick, First-order system least squares for second-order partial differential equations. I, SIAM J. Numer. Anal. 31 (1994), no. 6, 1785-1799. MR 1302685 (95i:65133), https://doi.org/10.1137/0731091
  • [22] Long Chen and Chensong Zhang, A coarsening algorithm on adaptive grids by newest vertex bisection and its applications, J. Comput. Math. 28 (2010), no. 6, 767-789. MR 2765915 (2011i:65235), https://doi.org/10.4208/jcm.1004.m3172
  • [23] Philippe G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland Publishing Co., Amsterdam, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [24] P. G. Ciarlet, Basic error estimates for elliptic problems, Handb. Numer. Anal., II, North-Holland, Amsterdam, 1991, pp. 17-351. MR 1115237
  • [25] Martin Costabel, Monique Dauge, and Christoph Schwab, Exponential convergence of $ hp$-FEM for Maxwell equations with weighted regularization in polygonal domains, Math. Models Methods Appl. Sci. 15 (2005), no. 4, 575-622. MR 2137526 (2006b:78037), https://doi.org/10.1142/S0218202505000480
  • [26] C. L. Cox and G. J. Fix, On the accuracy of least squares methods in the presence of corner singularities, Comput. Math. Appl. 10 (1984), no. 6, 463-475 (1985). MR 783520 (86h:65173), https://doi.org/10.1016/0898-1221(84)90077-4
  • [27] Monique Dauge, Elliptic Boundary Value Problems on Corner Domains, Lecture Notes in Mathematics, vol. 1341, Springer-Verlag, Berlin, 1988. Smoothness and asymptotics of solutions. MR 961439 (91a:35078)
  • [28] P. Grisvard, Elliptic Problems in Nonsmooth Domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683 (86m:35044)
  • [29] P. Grisvard, Singularities in Boundary Value Problems, Recherches en Mathématiques Appliquées [Research in Applied Mathematics], vol. 22, Masson, Paris, 1992. MR 1173209 (93h:35004)
  • [30] Benqi Guo and Ivo Babuška, Regularity of the solutions for elliptic problems on nonsmooth domains in $ \mathbf {R}^3$. I. Countably normed spaces on polyhedral domains, Proc. Roy. Soc. Edinburgh Sect. A 127 (1997), no. 1, 77-126. MR 1433086 (97k:35034), https://doi.org/10.1017/S0308210500023520
  • [31] Johnny Guzmán, Dmitriy Leykekhman, and Michael Neilan, A family of non-conforming elements and the analysis of Nitsche's method for a singularly perturbed fourth order problem, Calcolo 49 (2012), no. 2, 95-125. MR 2917211, https://doi.org/10.1007/s10092-011-0047-8
  • [32] V. A. Kondratev, Boundary value problems for elliptic equations in domains with conical or angular points, Trudy Moskov. Mat. Obšč. 16 (1967), 209-292 (Russian). MR 0226187 (37 #1777)
  • [33] V. A. Kozlov, V. G. Mazya, and J. Rossmann, Spectral Problems Associated with Corner Singularities of Solutions to Elliptic Equations, Mathematical Surveys and Monographs, vol. 85, American Mathematical Society, Providence, RI, 2001. MR 1788991 (2001i:35069)
  • [34] E. Lee, T. A. Manteuffel, and C. R. Westphal, Weighted-norm first-order system least squares (FOSLS) for problems with corner singularities, SIAM J. Numer. Anal. 44 (2006), no. 5, 1974-1996. MR 2263037 (2008a:65221), https://doi.org/10.1137/050636279
  • [35] E. Lee, T. A. Manteuffel, and C. R. Westphal, Weighted-norm first-order system least-squares (FOSLS) for div/curl systems with three dimensional edge singularities, SIAM J. Numer. Anal. 46 (2008), no. 3, 1619-1639. MR 2391009 (2009c:65316), https://doi.org/10.1137/06067345X
  • [36] Hengguang Li, Finite element analysis for the axisymmetric Laplace operator on polygonal domains, J. Comput. Appl. Math. 235 (2011), no. 17, 5155-5176. MR 2817318 (2012m:65430), https://doi.org/10.1016/j.cam.2011.05.003
  • [37] Hengguang Li, Anna Mazzucato, and Victor Nistor, Analysis of the finite element method for transmission/mixed boundary value problems on general polygonal domains, Electron. Trans. Numer. Anal. 37 (2010), 41-69. MR 2777235 (2012c:65195)
  • [38] H. Li and J. Ovall, A posteriori error estimation of hierarchical type for the Schrödinger operator with inverse square potential, submitted, 2013.
  • [39] Akira Mizutani, On the finite element method for the biharmonic Dirichlet problem in polygonal domains: quasi-optimal rate of convergence, Japan J. Indust. Appl. Math. 22 (2005), no. 1, 45-56. MR 2126386 (2005k:65257), https://doi.org/10.1007/BF03167475
  • [40] Hae-Soo Oh, Christopher Davis, and Jae Woo Jeong, Meshfree particle methods for thin plates, Comput. Methods Appl. Mech. Engrg. 209/212 (2012), 156-171. MR 2877962, https://doi.org/10.1016/j.cma.2011.10.011
  • [41] Geneviève Raugel, Résolution numérique par une méthode d'éléments finis du problème de Dirichlet pour le laplacien dans un polygone, C. R. Acad. Sci. Paris Sér. A-B 286 (1978), no. 18, A791-A794 (French, with English summary). MR 497667 (81e:65060)
  • [42] Ch. Schwab, $ p$- and $ hp$-Finite Element Methods, Theory and Applications in Solid and Fluid Mechanics, Numerical Mathematics and Scientific Computation, The Clarendon Press Oxford University Press, New York, 1998. MR 1695813 (2000d:65003)
  • [43] E. Stephan, Conform and mixed finite element schemes for the Dirichlet problem for the bi-Laplacian in plane domains with corners, Math. Methods Appl. Sci. 1 (1979), no. 3, 354-382. MR 548946 (81c:65060), https://doi.org/10.1002/mma.1670010305
  • [44] Gilbert Strang and George Fix, An Analysis of the Finite Element Method, 2nd ed., Wellesley-Cambridge Press, Wellesley, MA, 2008. MR 2743037 (2011i:65004)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65N50

Retrieve articles in all journals with MSC (2010): 65N30, 65N50


Additional Information

James H. Adler
Affiliation: Department of Mathematics, Tufts University, Medford, Massachusetts 02155
Email: james.adler@tufts.edu

Victor Nistor
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802 – and – Université de Lorraine, UFR MIM, Ile du Saulcy, CS 50128, 57045 METZ, France
Email: nistor@math.psu.edu

DOI: https://doi.org/10.1090/S0025-5718-2015-02934-2
Keywords: Finite elements, singularities, graded meshes
Received by editor(s): September 22, 2012
Received by editor(s) in revised form: September 13, 2013, and December 22, 2013
Published electronically: February 26, 2015
Additional Notes: The second author was partially supported by NSF Grants OCI-0749202, DMS-1016556 and ANR-14-CE25-0012-01 (SINGSTAR)
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society